Bernoulli

  • Bernoulli
  • Volume 23, Number 1 (2017), 503-521.

Viscosity characterization of the explosion time distribution for diffusions

Yinghui Wang

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

We show that the tail distribution $U$ of the explosion time for a multidimensional diffusion (and more generally, a suitable function $\mathscr{U}$ of the Feynman–Kac type involving the explosion time) is a viscosity solution of an associated parabolic partial differential equation (PDE), provided that the dispersion and drift coefficients of the diffusion are continuous. This generalizes a result of Karatzas and Ruf [Probab. Theory Related Fields (2015) To appear], who characterize $U$ as a classical solution of a Cauchy problem for the PDE in the one-dimensional case, under the stronger condition of local Hölder continuity on the coefficients. We also extend their result to $\mathscr{U}$ in the one-dimensional case by establishing the joint continuity of $\mathscr{U}$. Furthermore, we show that $\mathscr{U}$ is dominated by any nonnegative classical supersolution of this Cauchy problem. Finally, we consider another notion of weak solvability, that of the distributional (sub/super)solution, and show that $\mathscr{U}$ is no greater than any nonnegative distributional supersolution of the relevant PDE.

Article information

Source
Bernoulli, Volume 23, Number 1 (2017), 503-521.

Dates
Received: June 2015
Revised: July 2015
First available in Project Euclid: 27 September 2016

Permanent link to this document
https://projecteuclid.org/euclid.bj/1475001363

Digital Object Identifier
doi:10.3150/15-BEJ752

Mathematical Reviews number (MathSciNet)
MR3556781

Zentralblatt MATH identifier
1361.60069

Keywords
distributional solution explosion time Feynman–Kac formula minimal solution multidimensional diffusion second-order parabolic PDE viscosity solution

Citation

Wang, Yinghui. Viscosity characterization of the explosion time distribution for diffusions. Bernoulli 23 (2017), no. 1, 503--521. doi:10.3150/15-BEJ752. https://projecteuclid.org/euclid.bj/1475001363


Export citation

References

  • [1] Crandall, M.G., Ishii, H. and Lions, P.-L. (1992). User’s guide to viscosity solutions of second order partial differential equations. Bull. Amer. Math. Soc. (N.S.) 27 1–67.
  • [2] Engelbert, H.J. and Schmidt, W. (1985). On one-dimensional stochastic differential equations with generalized drift. In Stochastic Differential Systems (Marseille-Luminy, 1984). Lecture Notes in Control and Inform. Sci. 69 143–155. Berlin: Springer.
  • [3] Engelbert, H.J. and Schmidt, W. (1991). Strong Markov continuous local martingales and solutions of one-dimensional stochastic differential equations. III. Math. Nachr. 151 149–197.
  • [4] Fernholz, D. and Karatzas, I. (2010). On optimal arbitrage. Ann. Appl. Probab. 20 1179–1204.
  • [5] Fernholz, D. and Karatzas, I. (2011). Optimal arbitrage under model uncertainty. Ann. Appl. Probab. 21 2191–2225.
  • [6] Freidlin, M. (1985). Functional Integration and Partial Differential Equations. Annals of Mathematics Studies 109. Princeton, NJ: Princeton Univ. Press.
  • [7] Ishii, H. (1995). On the equivalence of two notions of weak solutions, viscosity solutions and distribution solutions. Funkcial. Ekvac. 38 101–120.
  • [8] Itô, K. and McKean, H.P. Jr. (1965). Diffusion Processes and Their Sample Paths. Die Grundlehren der Mathematischen Wissenschaften 125. New York: Academic Press.
  • [9] Karatzas, I. and Ruf, J. (2015). Distribution of the time to explosion for one-dimensional diffusions. Probab. Theory Related Fields. To appear. DOI:10.1007/s00440-015-0625-9.
  • [10] Karatzas, I. and Shreve, S.E. (1991). Brownian Motion and Stochastic Calculus, 2nd ed. Graduate Texts in Mathematics 113. New York: Springer.
  • [11] Krylov, N.V. (1980). Controlled Diffusion Processes. Applications of Mathematics 14. New York: Springer.
  • [12] Ladyženskaja, O.A., Solonnikov, V.A. and Ural’ceva, N.N. (1968). Linear and Quasilinear Equations of Parabolic Type. Translations of Mathematical Monographs 23. Providence, RI: Amer. Math. Soc.
  • [13] McKean, H.P. Jr. (1969). Stochastic Integrals. Probability and Mathematical Statistics 5. New York: Academic Press.
  • [14] Patie, P. and Winter, C. (2008). First exit time probability for multidimensional diffusions: A PDE-based approach. J. Comput. Appl. Math. 222 42–53.
  • [15] Ruf, J. (2013). Hedging under arbitrage. Math. Finance 23 297–317.